Of everything on Health Canada's list of stated kratom risks, liver toxicity is the one with the strongest published evidence behind it. It is also the one least discussed by sellers, which is a poor reason for anyone buying this material to remain unaware of it.

The honest summary: kratom-associated liver injury is real, appears to be uncommon, follows a recognisable pattern, and in the documented cases has usually resolved after stopping. The danger lies in not recognising it.

How often it happens

Nobody can give you a true incidence rate, because there is no denominator. We do not know how many people use kratom, so we cannot calculate a rate per user. Anyone quoting one is inventing it.

What we have is case-series data from structured surveillance. The Drug-Induced Liver Injury Network, a US prospective study, enrolled 404 cases of liver injury associated with herbal and dietary supplements between 2004 and 2018. Eight involved kratom-containing products, and seven of those were assessed as convincingly attributable to kratom.

An earlier analysis of 85 supplement-associated liver injury cases from 2004 to 2013 found two involving kratom, though in both instances other potentially hepatotoxic products were also being taken.

So: a small but real signal within a broader category of supplement-associated liver injury, appearing consistently enough across independent case reports to be taken seriously.

The pattern it follows

The published cases are unusually consistent, which is part of why the association is credible.

Timing. Onset is typically two to eight weeks after starting, not immediately. This delay is the single most important practical fact in this article, because it breaks the intuitive link between cause and effect. Someone who has been using a product for a month without incident does not naturally suspect it.

Pattern. Predominantly cholestatic, meaning it primarily affects bile flow rather than directly destroying liver cells, though mixed cholestatic-hepatocellular presentations occur. Liver biopsies have shown a canalicular cholestatic pattern with mixed portal inflammation.

Presentation. Several published cases were initially mistaken for primary biliary cholangitis, an autoimmune liver disease, because the histology looked similar. In at least one reported case the patient was antimitochondrial-antibody negative, which is what eventually pointed away from that diagnosis.

Outcome. In most reported cases, stopping the product led to recovery, sometimes over weeks to months. Management has generally been conservative. Severe outcomes including acute liver failure have been reported, but they are the exception in the case literature.

The signs

Because onset is delayed and the pattern is cholestatic, the presentation is fairly characteristic:

  • Jaundice, meaning yellowing of the skin or the whites of the eyes
  • Dark urine
  • Pale or clay-coloured stools
  • Itching, often generalised and sometimes severe, which is typical of cholestasis
  • Right upper abdominal discomfort
  • Fatigue, nausea, loss of appetite

Jaundice and dark urine together, in someone who has been taking a herbal product for several weeks, warrant prompt medical attention. Liver function tests are simple and widely available.

If you see a doctor about this, tell them what you have been taking. Kratom-associated liver injury has repeatedly been misdiagnosed initially, and the single thing that most reliably shortens that process is the patient volunteering the exposure. There is no benefit to being coy about it in a clinical setting.

What raises the risk

The case literature is too small to establish risk factors confidently, but some observations recur:

  • Higher doses and daily use appear more often in reported cases than occasional use
  • Concurrent alcohol use, which independently stresses the liver
  • Other hepatotoxic substances taken at the same time, including some common over-the-counter medications
  • Pre-existing liver disease

Product adulteration is a separate and underappreciated possibility. Some cases attributed to kratom may involve contaminants or undeclared additives rather than the plant material itself. This is unresolvable without knowing what was actually in the product, which is one of several arguments for batch-level laboratory testing.

What this means for how we operate

We cannot eliminate this risk, and we are not going to claim that testing does. What testing addresses is a different question: whether the material is what it says it is and whether it carries contaminants. It does not tell you that the plant itself is harmless to every liver.

What we can do is publish certificates of analysis by batch so that anyone, including a clinician trying to work out what a patient has been exposed to, can see what was actually in the product.

Sources

This is information, not medical advice. If you have symptoms of liver injury, see a doctor and tell them everything you have been taking. Verified Botanicals sells botanical material for reference and research purposes only. Not intended for human consumption.